Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Aug 10, 2003, 3:22 PM EDT for Saratoga County, New York. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 10, 2003, 3:22 PM EDT (19:22 UTC)
- Expired
- Aug 10, 2003, 5:15 PM EDT
- In force
- 113 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Saratoga County, NY
The radar
The Albany radar (KENX), 60 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 391 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KALY 101923 FFWALY NYC091-102115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBANY NY 322 PM EDT SUN AUG 10 2003 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN SARATOGA COUNTY IN EASTERN NEW YORK * UNTIL 515 PM EDT * AT 316 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN IN SOUTHEASTERN SARATOGA COUNTY. * LOCATIONS IN THE WARNING INCLUDE...CLIFTON PARK...HALFMOON... MECHANICVILLE...ROUND LAKE AND STILLWATER ESPECIALLY VULNERABLE AREAS INCLUDE SCHUYLER CREEK...PLUM BROOK...AND THE ANTHONY KILL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ LAT...LON 4299 7357 4281 7365 4279 7384 4299 7379
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:38 AM EDT, 13 hours 44 minutes earlier.
Area forecast discussion, Aug 10, 1:38 AM EDT, 13 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 138 AM EDT SUN AUG 10 2003 .DISCUSSION... IT LOOKS LIKE WELL BE IN FOR MORE OF THE SAME UNTIL LATER IN THE WEEK WHEN DRIER WEATHER RETURNS TO THE NORTHEASTERN UNITED STATES. AS USUAL WITH A MOIST SUMMER CONVECTIVE REGIME, THERE IS SOME CONFLICTING MODEL PROBABILITY OF PRECIPITATION GUIDANCE, AND PLACEMENT OF AREAS OF MEASURABLE PRECIPITATION. BUT WHAT WE CONTINUE TO HAVE IS AN UPPER LEVEL TROUGH TO THE WEST, ONE THAT BEGAN TO FORM AT THE END OF JULY AND HAS CONTINUED IN ABOUT THE SAME LOCATION UNTIL THE PRESENT TIME. THE AIR OVER EASTERN NEW YORK HAD A VERY HIGH TOTAL PRECIPITABLE WATER CONTENT SATURDAY EVENING, WITH AMOUNTS AROUND 2 INCHES IN THE HUDSON AND ST LAWRENCE VALLEYS. THE PRECIPITABLE WATER IS FORECAST TO BE ONLY SLIGHTLY LOWER TODAY, AVERAGING ABOUT AN INCH AND SEVEN TENTHS. THE AIR IS FORECAST TO BE CONDITIONALLY UNSTABLE TODAY, MONDAY AND BEYOND. THERE SEEMS TO NEAR CERTAINTY THAT AT LEAST SOME CONVECTION WILL OCCUR FROM HEATING ALONE DURING THE AFTERNOON AND EVENING HOURS TODAY AND MONDAY. ANY LITTLE WINDLETS WITH THEIR ASSOCIATED AREAS OF MOISTURE CONVERGENCE COULD ENHANCE PRECIPITATION IS PORTIONS OF THE COUNTY WARNING AREA OVER THE NEXT SEVERAL DAYS. CURRENTLY, THE WATER VAPOR IMAGERY SUGGESTS THERE IS A VORTICITY MAXIMUM OVER THE CENTRAL OHIO VALLEY. THERE SEEMS TO HAVE BEEN SOME BROAD WAVE ACTION IN THE NORTHEAST OVER THE PAST 12 TO 18 HOURS WHICH HAS DRIVEN THE MID AND UPPER LEVEL MOISTURE FURTHER NORTHWARD ACROSS SOUTHERN CANADA. THERE HAS BEEN SOME ENHANCEMENT OVER NEW YORK AND NEW ENGLAND SINCE SATURDAY MORNING. RADAR LOOPS INDICATED WIDESPREAD CONVECTIVE PRECIPITATION WAS OCCURRING IN NORTHER NEW YORK AND CENTRAL NEW ENGLAND AROUND MIDNIGHT. THIS SEEMED TO BE TIED TO THE TAIL OF A HIGH-LEVEL WIND MAXIMUM, AND WAS FORECAST BY THE ETA MODEL TO MOVE NORTH OF THE BORDER LATER THIS MORNING AS DRIER, SLIGHTLY MORE STABLE AIR TEMPORARILY TAKES HOLD OF THE COUNTY WARNING AREA. ONCE AGAIN, THIS IS JUST ONE MODEL FORECAST, AND A LOOK AT OTHER MODELS SUGGESTED DIFFERENT SCENARIOS. THE HIGH-LEVEL WIND MAXIMUM WAS FORECAST TO DRIFT SLIGHTLY FURTHER EAST BY DAYBREAK, THEN MOVE WESTWARD AGAIN THIS AFTERNOON, BUT BASICALLY IT WAS FORECAST TO BE QUASISTATIONARY. THE LOW-LEVEL WIND IS FORECAST TO SHIFT FROM SOUTH OR SOUTHEAST TO SOUTHWEST BY LATER THIS MORNING. THERE WAS REALLY LITTLE TO INDICATE THAT PRECIPITATION TODAY, WOULD BE MORE OR LESS WIDESPREAD THAN IT WAS YESTERDAY. THE ETA IS FORECASTING MAINLY ANTICYCLONIC VORTICITY ADVECTION TODAY, AND THERE IS AN ABSENCE OF LOW-LEVEL WARM ADVECTION AS THERE WAS LATE SATURDAY AND SATURDAY NIGHT, SO PERHAPS TODAY WILL BE LESS ACTIVE THAN IT WAS SATURDAY AFTERNOON AND NIGHT. ALL THE MODELS HAVE MEASURABLE PRECIPITATION FORECAST OVER THE ENTIRE COUNTY WARNING AREA TODAY. GENERALLY, IT IS FORECAST TO BE HEAVIEST ACROSS THE NORTHERN ZONES. THE ETA-BASED PROBABILITY OF PRECIPITATION FORECASTS ARE LOWER THAN THOSE FROM THE NESTED GRID OR THE AVIATION MODELS. THE CANADIAN REGION MODEL, ALTHOUGH FORECASTING PRECIPITATION ACROSS THE ENTIRE AREA, DOES NOT FORECAST HEAVY PRECIPITATION TODAY. MORE PRECIPITATION IS FORECAST TONIGHT. THE AVIATION-BASED GUIDANCE DECREASES THE CHANCE OF PRECIPITATION CONSIDERABLY FOR TONIGHT, WHILE THE OTHER GUIDANCE REMAINS HIGH. ON TUESDAY, ALL MODELS ARE SUGGESTING A LIKELIHOOD OF MORE MEASURABLE RAINFALL. THERE IS NO REAL INDICATION OF DRY WEATHER UNTIL PERHAPS THURSDAY. THE HOUR 12 UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE EUROPEAN MODEL, AND THE LATEST RUN OF THE CANADIAN GLOBAL MODEL BOTH SUGGEST THAT THE DRIER WEATHER WILL ARRIVE SLIGHTLY EARLIER THAN THE AVIATION INDICATES. THE AVIATION HAS PRECIPITATION LINGERING OVER THE SOUTHERN HALF OF THE COUNTY WARNING ON THURSDAY. SATURDAYS ZONE FORECAST HAS PRECIPITATION MENTIONED INTO MIDWEEK. IT SEEMS AS IF THE PRECIPITATION COULD LINGER A BIT LONGER THAN THIS, BUT WITH SOME CONFLICTING FORECASTS IN THE MODELS IT IS UNCERTAIN. THEREFORE, THE EXTENDED PORTION OF THE FORECAST WILL REMAIN UNCHANGED ON THE NEXT RELEASE OF THE ZONES. ONE THING IS CERTAIN, ALL THE MODELS SHOW A STRONG UPPER-LEVEL RIDGE BUILDING INTO THE PLAINS AND WESTERN GREAT LAKES WITH SOME RESIDUAL TROUGHINESS ALONG THE ATLANTIC COAST LATE IN THE WEEK. AT THE SURFACE THIS IS TIED TO HIGH PRESSURE BUILDING DOWN FROM CENTRAL CANADA INTO THE NORTHEAST. THIS ALL SUGGESTS THAT A RETURN TO DRIER WEATHER WILL OCCUR AT SOME TIME LATER IN THE WEEK. LITTLE CHANCE IN TEMPERATURE FROM SATURDAYS ZONE FORECAST IS ANTICIPATED ON THE NEXT RELEASE OF THE ZONES. THE PROBABILITY OF PRECIPITATION WILL PROBABLY BE RAISED FOR TONIGHT AND MONDAY OVER WHAT WAS IN THE PREVIOUS ZONE FORECAST. A HIGH-LEVEL WIND MAXIMUM COUPLET (RIGHT REAR PHASING WITH LEFT FRONT QUADRANT) SUGGESTS UPPER-LEVEL DIVERGENCE WILL INCREASE DURING THIS PERIOD. THE LATEST MODEL GUIDANCE PROBABILITIES ARE GENERALLY HIGHER THAN THOSE IN SATURDAYS ZONES TOO. .HYDROLOGICAL DISCUSSION...THERE WAS LOCALLY HEAVY RAIN IN PARTS OF THE COUNTY WARNING AREA SATURDAY. FOUR TO 5 INCHES OF RAINFALL WAS INDICATED BY RADAR TO HAVE OCCURRED IN NORTHERN HERKIMER COUNTY. THAT WAS THE HEAVIEST PRECIPITATION NOTED IN THE REGION. THERES LITTLE CHANGE IN THE OVERALL SYNOPTIC SITUATION, SO IT IS EXPECTED THAT THERE WILL BE MORE OF THE SAME TODAY, MONDAY, TUESDAY, PERHAPS WEDNESDAY TOO. BUT BY THURSDAY, IT LOOKS AS IF DRIER AIR WILL SHIFT INTO THE NORTHEASTERN UNITED STATES AS AN UPPER LEVEL RIDGE BUILDS TO THE WEST AND THE WIND COMES AROUND TO THE NORTHWEST. FOR SEVERAL MORE DAYS, WELL BE FACED WITH THE PROSPECT OF MAINLY AFTERNOON AND EVENING GULLY-WASHERS. THUS THERE IS SOME THREAT OF LOCAL FLOODING. A FLOOD WATCH IS IN EFFECT FOR ALL OF THE COUNTY WARNING AREA THROUGH SUNDAY EXCEPT FOR THE CATSKILLS AND A PORTION OF THE MOHAWK VALLEY. ITS PROBABLY A GOOD IDEA TO KEEP IT GOING. .ALY...FLOOD WATCH THROUGH SUNDAY NYZ041>043-049-050-052>054-059>061-064>066-083-084-VTZ013>015-MAZ001- 025-CTZ001-013. HEMMERICH
Hazardous weather outlook, Aug 10, 4:55 AM EDT, 10 hours 27 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-101045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 455 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE THUNDERSTORMS ARE FORECAST TODAY. HOWEVER, TORRENTIAL RAINFALL IS POSSIBLE WITH SHOWERS AND THUNDERSTORMS, WHICH COULD PRODUCE FLASH FLOODING IN A FEW SPOTS, ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Aug 10, 2:05 PM EDT, 1 hour 17 minutes before
NYZ041-050-084-101830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 205 PM EDT SUN AUG 10 2003 ...STRONG THUNDERSTORMS IN SARATOGA AND WASHINGTON COUNTIES... AT 205 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF ROUND LAKE...OR 4 MILES NORTHWEST OF MECHANICVILLE...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING POSSIBLE WIND GUSTS IN EXCESS OF 30 MPH...AND TORRENTIAL RAIN...WILL BE NEAR...SARATOGA LAKE AND SARATOGA SPRINGS AT 210 PM EDT...NORTH EASTON AT 225 PM EDT... SCHUYLERVILLE AND NORTHUMBERLAND AT 230 PM EDT. UP TO AN INCH OF RAINFALL CAN BE EXPECTED WITH THIS STORM. THIS RAINFALL WILL CAUSE PONDING ON SOME ROADWAYS AND FURTHER RISES ON CREEKS...INCLUDING THE KAYDEROSSERAS.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 4:26 PM EDT | Flash Flood Warning | ALY | Rensselaer, Washington | 2 hr |
| Aug 10, 5:09 PM EDT | Flash Flood Warning | ALY | Saratoga | 2 hr |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.